Monday, October 20, 2014
Monday, March 08, 2010 Liz, Community Member, asks

Q: How bad is taking ortho tri-cyclen lo (or a generic) for someone with migraines?

I've been taking birth control for the past 7 or 8 years (I'm 26) and somehow never made a connection between the medication and my migraines.  I've been getting migraines more frequently lately, but I forgot to take my pills last Friday and Saturday (which were the only two consecutive pain-free days i've had in a while without taking any Maxalt).  So i doubled up on my ortho tri-cyclen lo yesterday and my head hurt so bad today i had to stay home from work.  coincidence???? 

Answer This
Answers (2)
Nancy Harris Bonk, Community Member
3/ 8/10 10:18pm

Hi Liz,

 

Birth control is a very personal matter and a discussion for you and your doctors. Both Migraines and oral contraceptives increase risk of stroke, so many doctors recommend that women with Migraine not use hormonal birth control methods.

 

Certainly, there are birth control methods that aren't hormonal, and they should be possibilities. If you're being treated by different doctors for Migraine and birth control, it could be helpful to have those doctors consult, preferably with you participating in the consultation.

 

I hope this helps,

Nancy

Reply
kirsten, Community Member
4/17/10 4:15pm

I agree with Nancy that you should discuss it with your doctor.  For some migraines are actually triggered by hormone imbalances, and birth control actually helps. for others like myself, my doctor said I shouldn't be taking birth control ( I have migraine where I have trouble speaking, numbness and tingling on one side and lose peripheral vision).  So for me systemic hormonal birth control isn't an option- and after the unexpected pregnancy of my daughter I am the proud owner of an IUD.  Birth control, as with ALL medications should always be discussed with your doctor.  And if your missed 2 in a row- be careful!

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Liz, Community Member— Last Modified: 12/26/10, First Published: 03/08/10